Alert archive / California / Flash Flood Warnings in 2009
Flash Flood Warning 1, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this flash flood warning at Feb 17, 2009, 6:09 AM PST for Monterey County, California. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 17, 2009, 6:09 AM PST (14:09 UTC)
- Expired
- Feb 17, 2009, 6:45 AM PST
- In force
- 36 min
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Monterey County, CA
The radar
The San Francisco radar (KMUX), 98 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 2.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 688 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KMTR 171409 FFWMTR CAC053-171445- /O.NEW.KMTR.FF.W.0001.090217T1409Z-090217T1445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN FRANCISCO CA 609 AM PST TUE FEB 17 2009 THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS ISSUED A * FLASH FLOOD WARNING FOR FLASH FLOODING AND DEBRIS FLOWS FOR... MONTEREY COUNTY IN CENTRAL CALIFORNIA... THIS INCLUDES THE CITY OF BIG SUR VILLAGE... * UNTIL 645 AM PST * AT 603 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF HEAVY RAIN JUST OFF THE BIG SUR COAST. MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR PATH. LAT...LON 3634 12177 3632 12163 3617 12165 3626 12182 TIME...MOT...LOC 1407Z 180DEG 0KT 3628 12174 $$ STROBIN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 17, 4:17 AM PST, 1 hour 52 minutes earlier.
Area forecast discussion, Feb 17, 4:17 AM PST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
417 AM PST TUE FEB 17 2009
.DISCUSSION...AS OF 4:00 AM PST TUESDAY...VERY ACTIVE NIGHT WITH
WIDESPREAD SHOWERS THROUGHOUT THE DISTRICT. FORTUNATELY THESE
SHOWERS HAVE BEEN MOVING VERY FAST SO THERE HAS BEEN NOT BEEN ONE
PARTICULAR AREA GETTING HIT WITH A LOT OF RAIN. AN UPPER LEVEL LOW
IS CENTERED 100 MILES WNW OF SAN FRANCISCO AND MOVING EAST. BASED ON
EXTRAPOLATIONS...THE LOW WILL MOVE ACROSS THE SFO BAY AREA BETWEEN
15Z AND 18Z. BETWEEN NOW AND THEN EXPECT ABUNDANT SHOWER ACTIVITY
WITH ISOLATED THUNDERSTORMS AND SMALL HAIL. THERE COULD BE SOME
STRONG THUNDERSTORMS DUE TO A VERY UNSTABLE AIRMASS WITH THE
500MB TEMPERATURE AT AROUND -26C. SNOW LEVELS WILL BE AROUND 3500
FEET BUT SNOW COULD FALL TO LOWER LEVELS IN AREAS OF STRONG
CELLS. WATERSPOUTS ARE POSSIBLE OVER THE COASTAL WATERS AS WELL.
IN THE BURN AREAS...RADAR SHOWS LOTS OF SHOWERS HAVE MOVED OVER THAT
AREA BUT THE SHOWERS ARE MOVING SO FAST THAT RAIN GAGES HAVE SHOWN
LITTLE RAINFALL ACCUMULATION. PERSONS IN THE BURN AREA SHOULD
STILL KEEP A CLOSE EYE ON THE LATEST FORECAST THIS MORNING AS SOME
STRONG CELLS COULD FORM OVER THE AREA PRODUCING LOCALLY HEAVY RAIN.
SHOWERS ACTIVITY WILL DECREASE THIS AFTERNOON AND EVENING AS
THE LOW MOVES INLAND. THE NEXT UPPER LOW IS FORECAST TO DEEPEN ALONG
140W AND BECOME NEARLY STATIONARY. THE POSITION OF THIS UPPER LOW
WILL ALLOW A RIDGE TO BUILD OVER THE STATE LATE TONIGHT THROUGH
THURSDAY. THEREFORE DRIER AND WARMER WEATHER IS EXPECTED WEDNESDAY
AND THURSDAY. THE UPPER LOW OVER THE CENTRAL PACIFIC WILL START TO
MOVE EAST FRIDAY BRINGING A CHANCE OF RAIN TO THE AREA THIS WEEKEND.
WILL HAVE TO WATCH THIS SYSTEM OVER THE NEXT COUPLE OF DAYS FOR
POSSIBLY SOME SUBTROPICAL MOISTURE GETTING ENTRAINED INTO THE
SYSTEM BRINGING HEAVY RAIN TO THE AREA ALONG WITH THE ASSOCIATED
HYDRO PROBLEMS...PARTICULARLY FOR THE BURN AREAS.
&&
.AVIATION......AS OF 3:35 AM PST TUESDAY...FAST MOVING STORMS (APPROX
25 KT) WILL CONTINUE TO MOVE FROM SW TO NE ACROSS THE FORECAST AREA.
AS A RESULT...BRIEF HEAVY RAIN...GUSTY WINDS AND POSS SMALL HAIL
MAY ACCOMPANY THESE STORMS. DESPITE HEAVY DOWNPOURS...RECENT OBS DO
NOT INDICATE REALLY LOW CIGS SO MVFR CONDITIONS SHOULD REMAIN EVEN
WITH A QUICK MOVING SHOWER. THE THREAT FOR THESE STORMS WILL
CONTINUE THROUGH ABOUT 18-20Z THIS AFTERNOON UNTIL THE COLD UPPER
LOW MOVES INLAND. DURING THIS TIME PERIOD...CIGS SHOULD SCT OUT
AND WOULD NOT BE SURPRISED OF SOME TERMINALS GO SKC.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TDY...SCA...PT ARENA TO PT PIEDRAS BLANCAS 20 TO 60 NM 10 AM.
.SCA...SF BAY 10 AM.
.SCA...POINT REYES TO PT PIEDRAS BLANCAS 0 TO 20 NM 10
AM.
.SCA...FOR ROUGH BAR CONDITIONS 10 AM.
&&
PUBLIC FORECAST: STROBIN/W PI
AVIATION/MARINE: MEHLE
NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCOHazardous weather outlook, Feb 16, 10:55 AM PST, 19 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 1055 AM PST MON FEB 16 2009 CAZ006-505>513-516>518-528>530-171900- SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS- SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST- EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE- SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE- SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING PINNACLES NATIONAL MONUMENT- NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY- NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST- 1055 AM PST MON FEB 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND MONTEREY BAY AREA. .DAY ONE...MONDAY AND MONDAY NIGHT DUE TO RECENT RAINFALL...SMALL ROCK SLIDES AND MINOR DEBRIS FLOWS CAN BE EXPECTED THROUGH THE MORNING. AFTER A BREAK IN THE SHOWERS...ANOTHER ROUND OF RAIN WILL RETURN TO THE DISTRICT TONIGHT. HEAVY RAIN... SMALL HAIL... AND GUSTY WINDS ARE POSSIBLE WITH THESE STORMS. LOCALIZED FLOODING WILL BE POSSIBLE AGAIN. IF THE MAIN BAND OF SHOWERS SETS UP OVER THE BURN AREAS THERE WILL BE THE POTENTIAL FOR DEBRIS FLOWS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS WILL END LATE TUESDAY AFTERNOON. THERE IS A POTENTIAL FOR LOCALIZED FLOODING THROUGH EARLY TUESDAY AFTERNOON. RAINFALL TOTALS THROUGH TUESDAY ARE EXPECTED TO BE UP TO AN INCH OVER URBAN AREAS WITH UP TO THREE INCHES POSSIBLE OVER HIGHER ELEVATION LOCATIONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS PER STANDARD OPERATING PROCEDURES. BELL
The office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 4:44 PM PST | Special Marine Warning | MTR | 61 min | |
| Feb 17, 6:34 AM PST | Flash Flood Warning | MTR | Monterey | 26 min |
| Feb 17, 7:18 AM PST | Areal Flood Advisory | MTR | Alameda, Contra Costa, Marin, Monterey, Napa, San Benito and 5 more | 3 hr |
| Feb 17, 7:37 AM PST | Severe Thunderstorm Warning | MTR | Santa Clara, Santa Cruz | 23 min |
Nearby
Flash Flood Warnings in California, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.